Colorado, 2019

Winter Storm and Winter Weather in Colorado, December 12 to 14, 2019

December 12 to 14, 2019 · NWS BOU · 4 events in 4 counties and zones

A steady stream of deep Pacific moisture produced a prolonged period of very heavy snowfall in parts of the northern and central mountains. 4 inches of snowfall over a 60-hr period.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A steady stream of deep Pacific moisture produced a prolonged period of very heavy snowfall in parts of the northern and central mountains. Storm totals generally ranged between 1 and 3 feet, however a SNOTEL site northeast of Cameron Pass measured an estimated 43.4 inches of snowfall over a 60-hr period. Moderate snowfall was also observed in the eastern part of Grand County below 9,000 feet with storm totals from 8 to 11 inches. Gusty winds up to 60 mph caused areas of blowing and drifting snow over the mountain passes. The eastbound lanes of I-70 were closed from Silverthorne to the Eisenhower Tunnel due to multiple spun out vehicles and crashes late in the afternoon on the 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 12, 4:46 AM MST, 14 minutes earlier.

Area forecast discussion, Dec 12, 4:46 AM MST, 14 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
446 AM MST Thu Dec 12 2019

.SHORT TERM...(Today and tonight)
Issued at 405 AM MST Thu Dec 12 2019

The problem of the day this time around is the developing winter
storm that is expected to move into the mountains by tonight which
will then continue for several periods. Ahead of that, today
should be a mild day as downsloping westerly flow continues.
Moisture aloft will be increasing through the day, leading to
mountain wave clouds over the plains and generally increasing
clouds in the mountains. Snowfall is expected to begin in the
mountains during the afternoon, but accumulation rates are not
expected to increase until later tonight. When the storm arrives,
abundant Pacific moisture is going to be moving over the state,
being driven by a 130+ knot jet stream aloft. Strong orographic
effects should produce light to moderate snowfall over west-facing
exposures through tonight and Friday morning. Gusty winds are also
expected due to the fast flow at mid and upper levels. Blowing and
drifting snow could be a problem over the higher elevations
through the duration of the storm. Will be upgrading the Winter
Storm Watch to a Winter Storm Warning for tonight and Friday. The
rest of the Winter Storm Watch will be left as is because of the
uncertainty over how long the storm may continue. (See below) Snow
accumulations with the initial surge of moisture are expected to
be 12 to 18 inches by Friday afternoon. Continuing strong
downslope effects in the lee of the mountains will keep the plains
dry.

.LONG TERM...(Friday through Wednesday)
Issued at 430 AM MST Thu Dec 12 2019

Water vapor imagery shows a strong jet stream moving ashore over
Oregon this morning with a plume of moisture that extends as far
west as Hawaii's longitude. This jet and associated moisture plume
will be responsible for the prolonged snow event across
Colorado's mountains that lasts through this weekend. Global
models predict this jet will enter Colorado Friday morning with
maximum 300-200 mb winds of up to 180 knots. During this time, our
CWA's mountains will be under the left exit region of the jet
which will provide lift along with a quick moving shortwave
trough. This will enhance snowfall rates to between one to two
inches per hour Friday morning and create hazardous travel
conditions. By Friday afternoon, the jet will move directly
overhead with slight ridging building in behind the departing
shortwave trough. This will decrease snowfall rates to around a
half inch an hour. It is important to note that while snow rates
will decrease Friday afternoon, the strong winds, gusting up to
60 mph at times, will create blowing snow and poor travel
conditions. It is for this reason that the Winter Storm Warning
goes through Friday evening with a Winter Storm Watch continuing
immediately after the warning ends.

A secondary plume of moisture will arrive ahead of a shortwave
trough Friday night. Snowfall rates will increase to one to two
inches in the mountains with hazardous travel conditions. These
snowfall rates will continue through the day Saturday and into
Saturday evening before tapering off. The jet stream moves farther
south to southern Colorado Saturday night which leads to the lull
in snowfall. Models still show considerable differences for
Sunday across our CWA but it appears a trough will deepen over the
Four Corners region during the day. As this system moves
eastward-northeastward, it will produce a swath of moderate
snowfall. This swath will likely be farther south than the
previous two systems and will hit the central and southern
mountains harder than the northern mountains. By the time the snow
ends Sunday night, we expect significant snowfall amounts
especially on west facing mountain slopes. There was extensive
discussion on the timing of warnings and watches for this storm as
it will come in three waves. We determined that highlighting the
first wave would be ideal at this time while signaling there is
some uncertainty with the second and third waves. From Monday
through Wednesday, a ridge will build over the western US keeping
Colorado dry.

As for the plains and urban corridor, the westerly, downslope flow
will keep conditions dry on Friday and Friday night. Strong gusts
will be the biggest issue as they could reach up to 45 mph during
the day. We may even see some loosely attached Christmas
decorations taken for a ride if a gust gets a hold of them.

The second system will have better QG ascent aloft over the urban
corridor and plains which will lead to a chance of snow. The
ECMWF is the most bullish about snow amounts in the Denver area
while other models keep the snow farther north along the Cheyenne
Ridge. Since systems tend to come in slightly farther south and
deeper than models predict, I trended the forecast toward the
ECMWF and increased PoPs over much of the urban corridor and
plains on Saturday.

The third system will have the best QG and frontogenesis aloft
out of the three. This system appears it will hit southeastern
Colorado the hardest but areas from Denver southward may still see
light to moderate snow amounts. Confidence in the track and
intensity of this system is still rather low but it will need to
be watched closely for those traveling on Sunday. Monday through
Wednesday will see dry conditions with moderating temperatures.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 405 AM MST Thu Dec 12 2019

Westerly winds at times will be about the only aviation impact
through the next 24 hours, and most of the winds should be west of
the I-25 corridor. Gusts up to 30 knots will be possible at times
at KBJC. Winds at KDEN should be out of the southwest to west at
speeds less than 15 knots. Mid and upper clouds will be
increasing through today and tonight, but ceilings should remain
above 6000 feet AGL. Mountains to the west will become obscured in
clouds and snowfall. from this afternoon through tonight.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 5 PM this afternoon to 5 PM MST Friday
for COZ031-033-034.

Winter Storm Watch from Friday afternoon through late Saturday
night for COZ031-033-034.

&&

SHORT TERM...Dankers
LONG TERM...Danielson
AVIATION...Dankers
Hazardous weather outlook, Dec 11, 11:02 AM MST, 17 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1102 AM MST Wed Dec 11 2019

COZ030>051-121815-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1102 AM MST Wed Dec 11 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

There will be a chance of light snow in the mountains tonight with
accumulations of an inch or two in some areas. Winds will increase
over the mountain ridges and higher east slopes of the Front
Range. Gusts up to 60 mph will produce localized blowing and
drifting snow.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The next storm system is expected to move into the mountains
Thursday night and continue through much of the weekend with snow
and winds causing blowing snow issues. Abundant moisture from the
eastern Pacific will be brought into Colorado by a strong jet
stream which will produce nearly continuous snowfall through most
of the weekend. It is difficult at this time to determine snowfall
amounts, however significant snow accumulations are possible in
the high country as the snow stacks up over a three day period.

The plains will have a slight chance of snow from Friday night
through Saturday and then an increased chance of snow Saturday
night and Sunday with a frontal passage. At this time the
snowfall looks light, though there is a bit of uncertainty.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Gimmestad/Schlatter

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, West Jackson & West Grand Counties Above 9000 Feet

When
December 12, 5:00 AM MST to December 14, 11:00 PM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

Storm totals included: 43.4 inches, 1 mile north-northeast of Rabbit Ears Pass; 31 inches, 4 miles southeast of Mount Zirkel; 26.5 inches, 11 miles south of Rabbit Ears Pass.

Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
December 12, 11:00 AM MST to December 14, 11:00 PM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Storm totals included: 26.5 inches, 7 miles south-southeast of Cameron Pass and 9 miles south-southeast of Spicer; 19.5 inches, 1 mile north-northwest of Cameron Pass; 12.5 inches, 3 miles west-northwest of Pingree Park.

Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
December 12, 11:00 AM MST to December 14, 11:00 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Storm totals included: 33.5 inches near Climax; 32 inches, 5 miles south-southwest of Blue River; 31 inches at Berthoud Pass; 26.5 inches at Loveland Pass; 26 inches near Silverthorne; 25 inches at Copper Mountain; 23 inches at Breckenridge; 22.5 inches in Frisco and 5 miles southwest of Berthoud Falls; 21 inches at Winter Park and 5 miles west of Green Mountain Reservoir; 19.5 inches near Alma and Eldora; 17 inches, 6 miles west of Arapahoe Peak and near Brainard Lake; 14 inches near Keystone and Ward.

Winter Weather, Grand & Summit Counties Below 9000 Feet

When
December 13, 12:00 AM MST to 11:00 PM MST
Where
Grand & Summit Counties Below 9000 Feet forecast zone
Reported by
CoCoRaHS
Coordinates
39.869, -106.117 (the zone’s center; the record gives no point)

Storm totals primarily on the east side of Grand County included 11 inches near Grand Lake and Tabernash, with 10 inches at Fraser.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 868320, 868321, 868322, 868345.